California, 2023Lightning Strike in California, August 12, 2023
August 12, 2023 · NWS HNX · 1 event in 1 county or zone
An upper level low pressure system which contained the remnant moisture from former Tropical Storm Eugene was situated off the California coast on August 12. This moisture helped fuel scattered thunderstorms during the afternoon and evening hours over the Sierra Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system which contained the remnant moisture from former Tropical Storm Eugene was situated off the California coast on August 12. This moisture helped fuel scattered thunderstorms during the afternoon and evening hours over the Sierra Nevada. A lightning strike from one of the thunderstorms downed a large tree and started a small fire near Shaver Lake during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 12, 10:32 AM PST, 9 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 10:32 AM PST, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1132 AM PDT Sat Aug 12 2023
.SYNOPSIS...An influx of moisture and instability from the
remnants of Tropical Storm Eugene will provide for scattered
showers and thunderstorms over the Sierra Nevada through Sunday.
A warming trend will take place across the area with temperatures
rising to near normal Saturday and above normal Sunday through at
least the middle of next week.
&&
.DISCUSSION...
The closed low off SoCal continues to flex its muscles, but that
will be changing over the next couple of days as a strong ridge
builds over the Pacific NW. That ridge will retrograde the lower
latitude ridge currently parked over east Texas much closer, so
expect a good warm up.
Before the warm up, however, thunderstorm potential today and
tomorrow will be the focus. The linger remnant moisture over
Nevada will edge west due to the aforementioned low off shore.
Satellite imagery depicts a cumulus field developing along the
ridges of the Sierra this morning. Given the lower mid-level
moisture in place and steep lapse rates, convective initiation
won't be too far behind.
Prog soundings point to deep instability with MU CAPE around 1500
J/kg, so hail accumulations will be possible along with lightning
with the stronger storms. Steering flow is light so these storms
should blow off the ridges quickly and bring localized flood
potential.
Hi-res progs are consistently pushing storms into the Valley, so
the threat above exist across the majority of the forecast area,
outside of the desert. Tomorrow should have a similar set up
though a little more stable in lower levels.
Also, tomorrow the cooling influences of the closed low will wane,
so expect temperatures to begin to climb back into the triple
digits. The warming trend will continue for several days as the
aforementioned ridge across Texas retrogrades midweek. That will
bring moderate to high heatrisk with >60% probability of
temperature above 104 degrees across much of the Valley by
Tuesday.
Model cluster analysis shows good agreement in the heights
throughout the week, and confidence is high that a heat headline
will be needed for part of the work week.
&&
.AVIATION...Areas of MVFR and local mountain obscuring IFR in
showers and thunderstorms over the Sierra Nevada are possible
through 06Z Sat and again after 18Z Sat. Otherwise, VFR
conditions will prevail across the Central CA interior for at
least the next 24 hours.
&&
.AIR QUALITY ISSUES...
ISSUED: 08/11/2023 13:40
EXPIRES: 08/12/2023 23:59
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is high.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meadows
weather.gov/hanford
In the hours before
Special weather statement, Aug 12, 5:07 PM PST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
607 PM PDT Sat Aug 12 2023
CAZ331-332-130130-
South End of the Upper Sierra CA-Kern River Valley CA-
607 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TULARE COUNTY
THROUGH 630 PM PDT...
At 606 PM PDT, Doppler radar was tracking a strong thunderstorm just
southeast of Johnnsondale moving west at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Isolated heavy
rainfall could lead to nuisance flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Isolated heavy rainfall could lead to nuisance
flooding.
This storm will remain over mainly rural areas of south central
Tulare County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 11832 3587 11827 3580 11852 3597 11862
TIME...MOT...LOC 0106Z 068DEG 15KT 3590 11842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 12, 5:27 PM PST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
627 PM PDT Sat Aug 12 2023
CAZ317-318-323-324-130200-
Yosemite Valley CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Mariposa Madera Foothills CA-
627 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARIPOSA COUNTY
THROUGH 700 PM PDT...
At 627 PM PDT, Doppler radar was tracking a strong thunderstorm near
El Portal in Yosemite National Park moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yosemite National, El Portal, and Badger Pass Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3774 11977 3769 11961 3756 11970 3763 11987
TIME...MOT...LOC 0127Z 030DEG 12KT 3767 11972
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BSOSpecial weather statement, Aug 12, 6:23 PM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
723 PM PDT Sat Aug 12 2023
CAZ323-324-130245-
Yosemite Valley CA-Yosemite NP outside of the valley CA-
723 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARIPOSA AND SOUTH
CENTRAL TUOLUMNE COUNTIES THROUGH 745 PM PDT...
At 722 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yosemite Valley moving southwest at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Localized heavy
rainfall could lead to nuisance flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Localized heavy rainfall could lead to nuisance
flooding.
Locations impacted include...
Yosemite Valley, Little Yosemite Valley Campground, Porcupine Flat
Campground, May Lake High Sierra Camp, Camp 4 Campground, North Pines
Campground, Snow Flat, Yosemite Glacier Point, Little Yosemite Valley
Ranger Station, Yosemite Valley Vistor Center, Lower Pines
Campground, Yosemite Creek Campground, and Upper Pines Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 11956 3782 11943 3766 11957 3779 11973
TIME...MOT...LOC 0222Z 042DEG 21KT 3781 11955
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 12, 6:28 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
728 PM PDT Sat Aug 12 2023
CAZ323-326-130300-
Yosemite NP outside of the valley CA-Upper San Joaquin River CA-
728 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MADERA COUNTY
THROUGH 800 PM PDT...
At 727 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of June Lake. This storm is nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail. Localized
high rainfall rates could lead to nuisance flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Localized high rainfall rates could lead to
nuisance flooding.
This storm will remain over mainly rural areas of northeastern Madera
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 11925 3768 11916 3756 11924 3765 11937
TIME...MOT...LOC 0227Z 039DEG 4KT 3770 11921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 12, 6:57 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
757 PM PDT Sat Aug 12 2023
CAZ326-130330-
Upper San Joaquin River CA-
757 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRESNO COUNTY
THROUGH 830 PM PDT...
At 756 PM PDT, Doppler radar was tracking a strong thunderstorm just
northeast of Lake Thomas Edison 9 miles south of Mammoth Lakes,
moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Localized heavy
rainfall could lead to nuisance flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Localized heavy rainfall could lead to nuisance
flooding.
Locations impacted include...
Lake Thomas Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 11901 3751 11888 3733 11895 3742 11913
TIME...MOT...LOC 0256Z 032DEG 13KT 3751 11895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 12, 7:32 PM PST, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
832 PM PDT Sat Aug 12 2023
CAZ325>327-130400-
San Joaquin River Canyon CA-Kaiser to Rodgers Ridge CA-
Upper San Joaquin River CA-
832 PM PDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRESNO COUNTY
THROUGH 900 PM PDT...
At 831 PM PDT, Doppler radar was tracking a strong thunderstorm
just over Lake Thomas Edison, moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Localized high
rainfall rates could lead to nuisance flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Localized high rainfall rates could lead to
nuisance flooding.
Locations impacted include...
Lake Thomas Edison, Huntington Lake, Kaiser Point, High Sierra, and
Florence Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 11905 3733 11886 3708 11900 3724 11928
TIME...MOT...LOC 0331Z 034DEG 15KT 3734 11901
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASLightning, Fresno
- When
- August 12, 8:30 PM PST
- Where
- Fresno County, 0.14 mi NE of Shaver Lake Hgts to 0.18 mi NE of Shaver Lake Hgts
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.101, -119.318
Public report that that a lightning strike hit a tree, started a small fire; and downed the tree blocking both lanes of Dinkey Creek Rd. near the SR 168 exchange.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Pennsylvania, August 12, 2023$796,000 · EF1 · 60 events
- Tornado and Flash Flooding in Tennessee, August 12, 20231 injured · $1.6 million · EF0 · 43 events
- Tornado and Flash Flooding in Ohio, August 12, 2023$457,000 · EF1 · 31 events
- Tornadoes and Flash Flooding in Kentucky, August 12, 2023$260,000 · EF1 · 8 events
- Tornadoes and Hail in Ohio, August 12, 2023$86,000 · EF1 · 28 events
- Tornado in Ohio, August 12, 2023$250,000 · EF1 · 1 event
- Damaging Winds in Georgia, August 12, 2023$69,000 · 58 kt wind · 50 events
- Tornado and Hail in New York, August 12, 2023$90,000 · EF0 · 38 events
- Tornado and Damaging Winds in Pennsylvania, August 12, 2023$126,000 · EF1 · 6 events
- Excessive Heat in Georgia, August 12 to 14, 202378 events
- Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023$80,000 · 60 kt wind · 7 events
- Wildfire in Colorado, August 12 to 31, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112145.